Advocacy Groups Want Black Box Warning for Testosterone Heart Attack and Stroke Risks
In light of recent studies linking testosterone drugs to an increased risk of heart attack, stroke, and death, consumer advocacy group Public Citizen is calling on the FDA to add these risks to the list of testosterone side effects. The group’s petition insists that a black box warning – the most serious type – is necessary to properly warn of testosterone heart attack and stroke risks.
Public Citizen says studies published as early as 2010 should have prompted FDA action, but it wasn’t until just recently that the FDA announced they would be looking into the safety of these drugs. In his petition to the FDA, Dr. Sidney Wolfe of Public Citizen’s health group points to an analysis of 27 testosterone trials published last April. While 13 industry-funded studies did not show an increase in heart problems, 14 non-industry funded trials showed a two-fold increased risk of heart problems.
The drugs got the FDA’s attention after two more recent studies came out relating to testosterone heart attack and stroke risks. A study published in November 2013 found a 30 percent increase in heart attack, stroke, and death among older men taking testosterone. In January, another study suggested that testosterone drugs could double the risk of heart attacks in men over the age of 65.
Public Citizen is also recommending that the FDA delay an approval decision on Aveed, an experimental, long-acting testosterone injection. The FDA’s approval decision is currently scheduled for the end of this week.
Testosterone drugs are approved to treat men with abnormally low testosterone. However, drug companies cast a wide net by marketing to men experiencing fatigue, lowered sex drive, and other low-T symptoms that are also commonly associated with aging. Prescriptions of these drugs have dramatically increased in recent years, and many doctors have issued them quite liberally without knowing the increased risks of heart attack, stroke, and death.
If you or a loved one has been injured by this drug, contact an attorney to discuss your rights.
Source: Star Tribune